Tornadoes · United States · Alabama · 2011

EF2 tornado, Forkland to Hogglesville, Alabama, April 15, 2011

From Forkland to Hogglesville, this EF2 tornado ran 24.1 miles across Hale and Greene counties on April 15, 2011, touching down at 4:44 PM CDT and reaching 880 yards wide. It killed nobody, and did $3.4 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 15, 2011
Touchdown
4:44 PM CDT (21:44 UTC)
Lifted
5:22 PM CDT (22:22 UTC)
On the ground
38 minutes
Path length
24.1 miles (38.8 km)
Path width
880 yards (805 m)
Deaths
0
Injuries
0
Property damage
$3.4 million
Counties
Hale and Greene counties
Touchdown point
32.643, -87.846
Lift-off point
32.844, -87.509
Record number
1104151544-01

The damage survey

45 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • End point of Greensboro EF-2 Tornado - April 15, 2011. Numerous trees snapped and uprooted. west wall of church blown out. wall of church was made of cinder block and brick. wooden power pole snapped. This damage occurred along the path of the tornado track.
  • numerous trees down and snapped. several trees on mobile homes. 700 yard wide tornado.
  • Three mobile homes destroyed. undercarriages seperated from floor but not bent. carport collapsed on car and caused entire roof to seperate from walls of house. numerous trees snapped or uprooted. one-half mile wide tornado.
  • Damage based on aerial survey from USFS.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A potent storm system, which wreaked havoc across the eastern half of the United States on April 14-16, produced a significant and historic tornado outbreak across Central Alabama on April 15. Forty tornadoes, 30 of which touched down in Central Alabama, occurred in the state. At the time, this set a new record for number of tornadoes within the state from one event. This record was broken on April 27, 2011. ||A surface low developed across the Central Plains on Thursday, April 14, and strengthened as it moved into the mid-Mississippi River Valley. In response, surface dew points in the middle to upper 60s surged northward into Central Alabama and deep vertical wind shear increased, providing support for tornadic supercell development. A weakening line of thunderstorms moved into northwest Central Alabama early Friday morning. The southern end of this line intensified by mid day as it encountered a more unstable airmass. South of the line, supercells formed in Mississippi and tracked eastward into west Central Alabama. The entire system pushed east across the area over the course of about twelve hours, exiting east Central Alabama in the early morning hours on Saturday, April 16. In addition to the thirty tornadoes, the storm system produced widespread straight line wind damage and numerous large hail reports.

The first segment in this tornado initially touched down in Greene County along County Road 20, 2.2 miles east of Forkland. The tornado then moved northeast into Hale County, where it lifted north of State Highway 25, 2.4 miles west of the Bibb County line. In Greene County, the tornado was rated an EF-1, with maximum winds of 105 mph. The tornado snapped hundreds of trees along its path.

The second segment of this tornado crossed into Hale County, just north of Creehill Creek. This tornado began in Greene County 2.2 miles east of Forkland. The tornado moved northeast into Hale County where it snapped and uprooted hundreds of trees. As the tornado crossed State Highway 14, it strengthened to an EF-2 rating, with maximum winds of 130 mph. Three mobile homes were severely damaged just north of Greensboro. The tornado lifted north of State Highway 25, 2.4 miles west of the Bibb County line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

26 minutes of warning. NWS BMX issued a tornado warning for this county at 21:18 UTC, 26 minutes before the tornado touched down, in force until 22:01 UTC.

The county was under a tornado watch, issued at 16:21 UTC and running to 00:51 UTC.

Issued (UTC)ExpiredProductOffice
12:33 UTC16:21 UTCTornado WatchBMX
15:00 UTC06:00 UTCWind AdvisoryBMX
16:21 UTC00:51 UTCTornado WatchBMX
18:25 UTC19:30 UTCTornado WarningBMX
19:24 UTC20:15 UTCTornado WarningBMX
19:39 UTC22:30 UTCFlash Flood WarningBMX
19:41 UTC20:45 UTCTornado WarningBMX
19:49 UTC20:30 UTCTornado WarningBMX
19:56 UTC20:30 UTCTornado WarningBMX
20:10 UTC20:33 UTCTornado WarningBMX
20:27 UTC21:00 UTCTornado WarningBMX
21:18 UTC22:01 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 15, 2:48 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 15, 2:48 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT FRI APR 15 2011

.DISCUSSION...

SHORT DISCUSSION TODAY. WE WENT AHEAD AND INCLUDED ALL COUNTIES IN
OUR WARNING AREA INTO TORNADO WATCH 141. ALTHOUGH THE BEST
CONDITIONS WILL BE ALONG THE WEST AND SOUTHWEST PORTIONS OF THE
AREA...ENOUGH INSTABILITY IS CREEPING NORTHWARD WHICH WARRANTED
THE INCLUSION OF ALL COUNTIES INTO THE WATCH. THERE IS A GOOD
POSSIBILITY THAT THE WATCH WILL BE EXTENDED PAST 9 PM CDT
TONIGHT. WE WILL CONTINUE TO MONITOR CONDITIONS THIS AFTERNOON AND
EVENING AND WE WILL MODIFY THE FORECAST ACCORDINGLY.

CONDITIONS REMAIN PRIME FOR STRONG LONG TRACK TORNADOES...
ESPECIALLY FOR AREAS WEST OF INTERSTATE 65 AT LEAST THROUGH THE
LATE AFTERNOON AND EARLY EVENING. PLEASE STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
INFORMATION.

10/ARM

&&

.AVIATION...
18Z TAF DISCUSSION.

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS HAVE OVERSPREAD AREAS
NORTH AND WEST OF TCL AND BHM AND LOOK FOR THESE TO GRADUALLY SINK
SOUTHEASTWARD DURING THE EARLY AFTERNOON.  WILL SHOW TREND OF THIS
ACTIVITY WORKING SOUTH AND EAST THIS AFTERNOON ACROSS AREA.  BIG
CONCERN IS SEVERE THREAT WITH TORNADIC SUPERCELLS POSSIBLE.  THREAT
IS EXPECTED TO INCREASE AS UPPER LEVEL LOW AND SURFACE TROUGH
APPROACH AREA LATE THIS AFTERNOON AND SWEEP ACROSS THE AREA EARLY
TONIGHT.  WILL USE TEMPO GROUPS TO SHOW ESTIMATED WINDOW OF BEST
OPPORTUNITY FOR SEVERE THUNDERSTORMS AT TAF SITES...BUT POSSIBILITY
FOR ISOLATED SUPERCELLS WELL AHEAD OF THE SURFACE FRONT WILL EXIST
AT ALL TAF SITES THIS AFTERNOON. EXPECT TO SEE TSRA DEPARTING
EASTERN SECTIONS BY AROUND 06Z WITH VFR CONDITIIONS PREVAILING AFTER
THAT TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  68  39  73  46 / 100  10   0   0  10
ANNISTON    55  71  41  74  46 / 100  10   0   0  10
BIRMINGHAM  53  68  44  74  48 / 100  10   0   0  10
TUSCALOOSA  52  70  43  77  47 /  80  10   0   0  10
CALERA      54  70  46  75  48 / 100  10   0   0  10
AUBURN      58  72  46  75  50 /  90  20   0   0  10
MONTGOMERY  57  76  46  77  49 /  80  10   0   0  10
TROY        58  74  47  79  48 /  70  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 15, 6:00 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT FRI APR 15 2011

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF STRONG TORNADOES...ARE
EXPECTED ACROSS CENTRAL ALABAMA BETWEEN 10 AM TODAY AND 3 AM TONIGHT.
ALL MODES OF SEVERE WEATHER ARE POSSIBLE...TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN.

BASED ON THE LATEST DATA...IT APPEARS THE SEVERE THUNDERSTORM THREAT
MAY COVER A RATHER LENGTHY PERIOD OF TIME AND EXTEND TO ALL OF
CENTRAL ALABAMA. BEGINNING IN THE WEST AS EARLY AS 10 AM TODAY AND
LASTING UNTIL 2 OR 3 AM TONIGHT IN THE SOUTHEAST. ATMOSPHERIC
PARAMETERS APPEAR FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THAT MAY SPAWN STRONG AND LONG TRACKED TORNADOES.
ALTHOUGH THE GREATEST THREAT TIMING APPEARS TO BE THIS AFTERNOON AND
THIS EVENING...DO NOT FOCUS ON ANY PARTICULAR HOUR...BE PREPARED FOR
ACTIVITY AT ANY TIME. REVIEW YOUR PREPAREDNESS ACTION PLANS AND
BE READY TO TAKE ACTION WHEN WATCHES AND WARNINGS ARE ISSUED. STAY
TUNED TO FURTHER UPDATES ON THIS POTENTIAL HAZARDOUS WEATHER
OUTBREAK.

WINDY CONDITIONS ARE FORECAST TODAY AHEAD OF A COLD FRONT. SOUTHERLY
WINDS BETWEEN 15 AND 20 MPH CAN BE EXPECTED WITH GUSTS OF 30 TO 35
MPH POSSIBLE. THE WINDS WILL SHIFT TO WESTERLY BEHIND THE FRONT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BREEZY CONDITIONS ARE EXPECTED BEHIND A COLD FRONT ON SATURDAY.
WESTERLY WINDS OF 10 TO 20 MPH ARE ANTICIPATED. A FEW WIND GUSTS MAY
BE 25 MPH OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL...AND
HAM RADIO OPERATORS IS EXPECTED TODAY.

75

In the hours before

Local storm report, Apr 15, 4:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TORNADO          CUBA                    32.44N 88.37W
04/15/2011                   SUMTER             AL   PUBLIC

            HWY 80 NOT PASSABLE.

&&

JT
Local storm report, Apr 15, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GEIGER                  32.87N 88.31W
04/15/2011                   SUMTER             AL   EMERGENCY MNGR

            *** 1 INJ ***  PROBABLE TORNADO. TREE COLLAPSED ROOF AND
            CEILING OF HOME PINNING ELDERLY WOMAN. TRANSPORTED TO
            HOSPITAL WITH UNKNOWN INJURIES.

&&

JT
Local storm report, Apr 15, 4:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            VERNON                  33.76N 88.11W
04/15/2011                   LAMAR              AL   EMERGENCY MNGR

            FLOODING ON COUNTY LAKE RD. MOLLOY FIRE HAS BEEN
            DISPATCHED TO CLOSE ROAD.

&&

JT
Local storm report, Apr 15, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          TUSCALOOSA              33.24N 87.54W
04/15/2011                   TUSCALOOSA         AL   AMATEUR RADIO

            STUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA.

&&

JT
Local storm report, Apr 15, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          MOUNDVILLE              33.00N 87.63W
04/15/2011                   HALE               AL   PUBLIC

            DAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL
            TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL
            CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82
            SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED.

&&

JT
Local storm report, Apr 15, 4:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TORNADO          TUSCALOOSA              33.24N 87.54W
04/15/2011                   TUSCALOOSA         AL   AMATEUR RADIO

            SEVERAL TREES DOWN AND STRUCTURAL DAMAGE TO HOMES ON LOOP
            ROAD IN THE CIRCLEWOOD BAPTIST CHURCH VICINITY. HEAVY
            SMELL OF NATURAL GAS IN THE AIR.

&&

JT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

9.7 hours before the tornado, 97 km from the path. April 15, 2011.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86056, lifted condensation level 1553 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 282 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86056 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Birmingham radar (KBMX), 97 km away, was scanning. The volume nearest the touchdown began at 21:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:45 UTCTORNADO 3GeigerSumter, ALAN EF-3 TORNADO CONTINUED FROM KEMPER COUNTY MS MOVING JUST SOUTH OF GEIGER TRAVELING EAST NORTHEAST TO NEAR THE TOMBIGBEE RIVER. ONE HOUSE WAS DESTROYED OTHERS WERE DAMAGED. AT ITS WIDEST...THE PATH WAS A MILE WIDE EAST
18:48 UTCTORNADO 2GeigerSumter, ALAN EF-2 TORNADO STARTED ONE MILE WEST SOUTHWEST OF GEIGER AND MOVES EAST NORTHEAST TO NEAR THE TOMBIGBEE RIVER. ONE HOUSE WAS DESTROYED. AT ITS WIDEST...THE PATH WAS A MILE WIDE EAST OF GEIGER WHERE THOUSANDS OF TREES WE
18:50 UTCTORNADO 3GeigerSumter, ALHOUSES DAMAGED ON PAYNE STREET.
18:50 UTCTORNADO 3GeigerSumter, ALSEVERAL HOMES AND CHURCHES DAMAGED.
18:51 UTCTORNADOGeigerSumter, ALHOUSE COMPLETELY DESTROYED ON PAYNE STREET. ANOTHER HOUSE ON PAYNE STREET HAS HOLE IN ROOF, LOST ITS PORCH COMPLETELY AND HAS LOST BRICK SIDING. TREE HAS FALLEN ON A MOBILE HOME ON ALABAMA HIGHWAY 17.
18:55 UTCTORNADOGeigerSumter, ALSEVERAL HOMES DEMOLISHED AND MULTIPLE HOMES DAMAGED ON PAYNE STREET...OLD BAXTER ROAD...KIRKLAND AVE...AND MARTIN LUTHER KING CIRCLE.
18:56 UTCTSTM WND DMG2 S GeigerSumter, ALCUBA VFD REPORTS NUMEROUS TREES DOWN AND BLOCKING OLD BODKA ROAD NEAR GEIGER. WINDS ESTIMATED 90 MPH.
18:56 UTCTSTM WND DMGGeigerSumter, ALPROBABLE TORNADO. MULTIPLE HOMES DAMAGED, SEVERAL DEMOLISHED. PAYNE STREET, OLD BAXTER ROAD, KIRKLAND AVENUE, AND MARTIN LUTHER KING CIRCLE ALL HAVE DAMAGE.
19:00 UTCTORNADOGainesvilleSumter, ALHOME DAMAGED AND MOBILE HOME DESTROYED ON DAN MITCHELL RD AND MOBILE HOME DESTROYED ON HWY 39
19:03 UTCTSTM WND DMGGeigerSumter, ALCUBA VFD REPORTS MANY TREES DOWN IN THE GEIGER AREA... POSSIBLE TORNADO.
19:06 UTCTSTM WND DMG5 S Bodka CreekSumter, ALCUBA VFD REPORTS NUMEROUS TREES DOWN AND BLOCKING OLD BODKA ROAD IN EMELLE. WINDS ESTIMATED 90 MPH.
19:45 UTCTSTM WND DMGGeigerSumter, ALPROBABLE TORNADO. MULTIPLE HOMES DAMAGED, SEVERAL DEMOLISHED. PAYNE STREET, OLD BAXTER ROAD, KIRKLAND AVENUE, AND MARTIN LUTHER KING CIRCLE ALL HAVE DAMAGE.
20:03 UTCTORNADO 26 Wsw GainesvilleSumter, ALAN EF-2 TORNADO TOUCHED DOWN SOUTH OF STATE ROUTE 116...SIX MILES WEST SOUTHWEST OF GAINESVILLE...AND MOVED EAST TO NEAR STATE ROUTE 39...ONE MILE SOUTH OF GAINSVILLE. DOZENS OF TREES WERE SNAPPED OR UPROOTED AND SEVERAL
20:16 UTCTORNADO 33 Se RalphGreene, ALAN EF-3 TORNADO TOUCHED DOWN NEAR RALPH IN NORTHEAST GREENE COUNTY AND MOVED NORTHEAST TO NEAR 1.5 MILES EAST OF UNIVERSITY MALL IN TUSCALOOSA. HUNDREDS OF TREES WERE SNAPPED OR UPROOTED AND A POWER TRANSMISSION TOWER WA
20:31 UTCTORNADO 22 Nnw GreensboroHale, ALAN EF-2 TORNADO TOUCHED DOWN NEAR STATE HIGHWAY 14 AND LIFTED NEAR STATE HIGHWAY 69. THERE WERE NO KNOWN INJURIES...BUT ONE PERSON WAS TRAPPED IN AN OVERTURNED MOBILE HOME FOR SEVERAL HOURS. THERE WAS SIGNIFICANT DAMAGE
20:36 UTCTORNADOTuscaloosaTuscaloosa, ALTUSCALOOSA FIRE DEPARTMENT REPORTED TORNADO ON THE GROUND ON HWY 69 SOUTH NEAR SHELTON STATE WITH DEBRIS ON ROADWAY.
20:38 UTCTORNADOTuscaloosaTuscaloosa, ALOLD DAYCARE CENTER ON HWY 69 SOUTH RECIEVED MAJOR STRUCTUAL DAMAGE. HILLCREST CENTER RECIEVED STRUCTURAL DAMAGE TO SIGNS.
20:39 UTCTORNADOTuscaloosaTuscaloosa, ALDAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82 SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED.
20:42 UTCTORNADO8 N GreensboroHale, ALROOFS OFF OF HOUSES
20:42 UTCTORNADOTuscaloosaTuscaloosa, ALSTUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA.
20:45 UTCTORNADO9 N GreensboroHale, ALPUBLIC REPORTS TORNADO ON THE GROUND CROSSING HIGHWAY 25 NORTH OF GREENSBORO. AT LEAST 50 HOMES DAMAGED AND 10 DESTROYED PER EMA.
20:45 UTCTORNADO9 N GreensboroHale, ALPUBLIC REPORTS TORNADO ON THE GROUND CROSSING HIGHWAY 25 NORTH OF GREENSBORO.
20:48 UTCTORNADO2 Sw WateroakHale, ALTORNADO CROSSED RTE 69 AND CR 53...TREES DOWN OR SNAPPED...POWER LINES DOW.
20:48 UTCTORNADO8 Nne GreensboroHale, ALTORNADO CROSSED RTE 69 AND CR 53...TREES DOWN OR SNAPPED...POWER LINES DOW.
20:56 UTCTORNADON GreensboroHale, ALROOFS OFF OF HOUSES
20:58 UTCTORNADO 23 E CubaSumter, ALAN EF-2 TORNADO TOUCHED DOWN NEAR US HIGHWAY 80 AROUND MILE MARKER 3 MOVING NORTHEAST TO NEAR 7 MILES SOUTH OF LIVINGSTON. SEVERAL HUNDRED HARD AND SOFTWOOD TREES WERE EITHER SNAPPED...UPROOTED...OR SHEARED. TWO HOMES WE
20:59 UTCTORNADO 11 E MertzBibb, ALAN EF-1 TORNADO TOUCHED DOWN ALONG STATE HIGHWAY 25...3 MILES WEST OF COUNTY ROAD 16...WHERE THOUSANDS OF TREES WERE SNAPPED AND UPROOTED ALONG THE PATH. THERE WAS SOME STRUCTURE DAMAGE AS THE TORNADO CROSSED HIGHWAY 5 S
21:03 UTCHAIL 0.5YorkSumter, AL
21:03 UTCTORNADO2 E CubaSumter, ALHWY 80 NOT PASSABLE. A FEW DOZEN TREES WERE DOWN ALONG A PATH SEVERAL MILES LONG. TREES DOWN ON HIGHWAY 17 AND CR 13. TREES DOWN IN CUBA.
21:03 UTCTORNADOCubaSumter, ALHWY 80 NOT PASSABLE.
21:03 UTCTORNADOTuscaloosaTuscaloosa, ALSTRUCTURAL DAMAGE TO SKYLAND PARK AREA. TREES DOWN. HOUSES IMPACTED ON 10TH AVENUE EAST.
21:05 UTCTORNADOTuscaloosaTuscaloosa, ALSTUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA.
21:09 UTCFLASH FLOODNorthportTuscaloosa, ALBRIDGE CLOSED ON HUNTER CREEK ROAD NEAR 28TH STREET DUE TO WATER OVERFLOWING IT.
21:12 UTCTORNADOMoundvilleHale, ALDAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82 SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED.
21:14 UTCTORNADOW EolineBibb, ALTREES DOWN ON HWY 25. MULTIPLE TREES DOWN SOUTH OF LITTLE HOPE RD COMPLETELY BLOCKED. TREES DOWN ON HWY 82. TREE ACROSS ROAD ON HWY 5. FRIENDSHIP ROAD BLOCKED. ABOUT 10 TREES DOWN SOUTH OF 300. TREE DOWN ON EOLINE ROAD.
21:19 UTCTORNADOTuscaloosaTuscaloosa, ALSEVERAL TREES DOWN AND STRUCTURAL DAMAGE TO HOMES ON LOOP ROAD IN THE CIRCLEWOOD BAPTIST CHURCH VICINITY. HEAVY SMELL OF NATURAL GAS IN THE AIR.
21:23 UTCTORNADOEolineBibb, ALTREES AND POWERLINES DOWN ON HWY 82.
21:24 UTCTORNADOEolineBibb, ALLINES AND TREES SNAPPED AND SHREDDED. HWY 82 BLOCKED.
21:24 UTCTORNADOMagnoliaMarengo, ALMULTIPLE STRUCTURAL DAMGE IN MAGNOLIA AREA AND SOUTH RIDGE.
21:38 UTCTORNADO3 S West BloctonBibb, ALNUMEROUS TREES DOWN ON HWY 5.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 15, 2011

74 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 151:13 AM CDTEF1Garland, AR7.3250$240,000
April 151:38 AM CDTEF1Saline, AR3.0250$40,000
April 151:47 AM CDTEF1Saline, AR16.9350$775,000
April 151:57 AM CDTEF1Pulaski, AR3.947522$39 million
April 152:01 AM CDTEF1Pulaski, AR6.6200$2.0 million
April 152:09 AM CDTEF1Pulaski, AR6.82001$455,000
April 152:17 AM CDTEF2Lonoke, AR7.0200$20 million
April 156:26 AM CDTEF0Issaquena, MS1.775$50,000
April 1510:11 AM CDTEF0Wayne, MS0.050
April 1510:51 AM CDTEF3Hinds, MS16.552810$8.0 million
April 1511:20 AM CDTEF1Clarke, AL3.3500$102,000
April 1511:22 AM CDTEF1Rankin, MS7.4200$6,000
April 1511:24 AM CDTEF0Choctaw, AL0.150$60,000
April 1511:26 AM CDTEF0Choctaw, AL4.7100$40,000
April 1511:41 AM CDTEF1Washington, MS to AL5.1200$312,000
April 1511:43 AM CDTEF1Rankin, MS7.6200$400,000
April 1511:48 AM CDTEF1Choctaw, AL16.7200$40,000
April 1511:58 AM CDTEF1Scott, MS7.0200$375,000
April 1512:04 PM CDTEF2Washington, AL0.91501$50,000
April 1512:53 PM CDTEF3Neshoba, MS to AL48.51,7605$19 million
April 151:35 PM CDTEF1Pike, MO3.050
April 151:39 PM CDTEF0Copiah, MS1.0200$2,000
April 151:47 PM CDTEF1Smith, MS3.8100$18,000
April 151:54 PM CDTEF1Holmes, MS6.1150$10,000
April 152:19 PM CDTEF2Attala, MS3.72002$35,000
April 152:23 PM CDTEF1Smith, MS6.9150$15,000
April 152:33 PM CDTEF0Attala, MS4.575
April 153:03 PM CDTEF2Sumter, AL4.5200$2.1 million
April 153:04 PM CDTEF1Jasper, MS1.2440$25,000
April 153:06 PM CDTEF1Monroe, AL0.8100
April 153:14 PM CDTEF3Greene, AL18.4500$7.1 million
April 153:33 PM CDTEF2Hale, AL2.2700$374,000
April 153:53 PM CDTEF2Sumter, AL8.9200$3.9 million
April 154:00 PM CDTEF1Bibb, AL21.81,760$89,000
April 154:08 PM CDTEF1Clarke, MS to AL24.5470$200,000
April 154:35 PM CDTEF2Sumter, AL8.73251
April 154:59 PM CDTEF1Jasper, MS1.6880$35,000
April 154:59 PM CDTEF0Shelby, AL1.450$15,000
April 155:04 PM CDTEF3Marengo, AL15.380014$4.0 million
April 155:11 PM CDTEF2Monroe, AL0.9150$200,000
April 155:19 PM CDTEF2Marengo, AL5.4575$1.0 million
April 155:29 PM CDTEF2Monroe, AL22.3300$390,000
April 155:30 PM CDTEF1Mason, IL3.11001$300,000
April 155:35 PM CDTEF2Marengo, AL10.9600$1.8 million
April 155:44 PM CDTEF1Shelby, AL4.4100$29,000
April 156:00 PM CDTEF0Perry, AL4.7150$23,000
April 156:12 PM CDTEF2Choctaw, AL38.8800$8.8 million
April 156:22 PM CDTEF0Menard, IL1.250$10,000
April 156:25 PM CDTEF2Perry, AL0.8500$38,000
April 156:25 PM CDTEF1Menard, IL1.7150$450,000
April 157:50 PM EDTEF0Harris, GA0.450$5,000
April 157:05 PM CDTEF1Dallas, AL0.175$21,000
April 157:23 PM CDTEF0Lowndes, AL2.775$21,000
April 157:45 PM CDTEF3Greene, MS to AL18.3500428$13 million
April 157:48 PM CDTEF1Dallas, AL0.2100$25,000
April 158:04 PM CDTEF1Dallas, AL1.6250$70,000
April 158:12 PM CDTEF0Trigg, KY0.350$8,000
April 158:14 PM CDTEF1Trigg, KY2.5125$30,000
April 158:48 PM CDTEF1Autauga, AL7.9200$440,000
April 158:56 PM CDTEF1Autauga, AL13.4200$458,000

All 75 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.